Missouri, 2009Flash Flooding in Missouri, July 4, 2009
July 4, 2009 · NWS LSX · 3 events in 3 counties and zones
Several rounds of heavy rain fell mainly along and south of Interstate 70, causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain fell mainly along and south of Interstate 70, causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 4, 3:16 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 4, 3:16 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
416 AM CDT SAT JUL 4 2009
.DISCUSSION...
/415 AM CDT SAT JUL 4 2009/
MODELS HAVING A VERY DIFFICULT TIME PINNING DOWN CONVECTION TRENDS
OVER REGION THIS MORNING...SO MUCH OF THE FORECAST FOR TODAY IS
IS BASED ON EXTRAPOLATION OF CURRENT TRENDS. PRIMARY AREA OF MOST
ACTIVE CONVECTION...AND HEAVY RAIN...HAS BECOME FOCUSED ON THE
INTERSTATE 70 CORRIDOR OVER THE LAST FEW HOURS. EXPECT THIS TREND
TO CONTINUE DURING THE MORNING...WITH PERHAPS A BIT OF A SWD SHIFT
AS ACTIVITY BECOMES A BIT MORE OUTFLOW DOMINATED. CONTEMPLATED
ISSUING A FLASH FLOOD WATCH FOR THE I-70 CORRIDOR BUT GROUND
CONDITIONS ARE FAIRLY DRY WITH 3 HOUR FFG RUNNING IN THE 2.5-3
INCH RANGE...HOWEVER LOCALLIZED WATER PROBLEMS ARE CERTAINLY NOT
OUT OF THE QUESTION AND WILL CONTINUE TO MONITOR THIS DURING THE
MORNING. WITH THIS SWD SHIFT OF THE RAIN AXIS IT APPEARS THAT THE
FLASH FLOOD THREAT HAS DIMINISHED FOR OUR N AREAS...WILL CANCEL
THE FFA FOR THIS AREA BUT WILL CONTINUE MENTION OF HEAVY RAIN FOR
A WHILE THIS MORNING.
THIS AFTERNOON AND EVENINGS CONVECTIVE TRENDS WILL BE HEAVILY
INFLUENCED BY THE REMNANTS OF THIS MORNINGS ACTIVITY. ITS
CERTAINLY POSSIBLE THAT THE OUTFLOW BOUNDARY COULD BECOME THE
PRIMARY FOCUS FOR THIS AFTERNOONS ACTIVITY...AND IF THAT OCCURS
THE REDEVELOPMENT COULD OCCUR WELL SOUTH OF THE SYNOPTIC BOUNDARY
AS INDICATED BY THE MODELS...WHICH MAY ALSO MEAN THAT THE PRECIP
WILL EXIT OUR AREA THSI EVENING SOONER THAN SUGGESTED BY FROPA.
BECAUSE OF THIS I STAYED A LITTLE BIT CONSERVATIVE WITH POPS IN
OUR S AREAS FOR THIS AFTERNOON AND EVENING. ALSO DONT KNOW HOW
MUCH AMS WILL BE ABLE TO DESTABLIZE DUE TO ALL OF THE RAIN AND
CONVECTIVE CLOUD DEBRIS AND OF COURSE THIS WILL HAVE A HUGE IMPACT
ON SVR TSRA THREAT THIS AFTERNOON AND EVENING...BUT CERTAINLY FAR
S AREAS SHOULD HAVE THE BEST CHANCE OF MAXIMIZING AFTERNOON HEATING.
ALONG THIS LINE...ITS INTERESTING TO NOTE THAT BOTH MET AND MOS
GUID ARE FORECASTING A RECORD LOW MAX FOR TODAY IN STL.
NO MAJOR CHANGES IN THE FORECAST AFTER TONIGHT. HOWEVER...DID ADD
SOME SLIGHT CHC POPS IN N AREAS FOR MON AS MODELS ARE HINTING THAT
RESIDUAL LO LVL INSTABILITY AND A BIT OF SHORTWV ENERGY MAY KICK
OFF A FEW AFTERNOON TSRA IN THE DEVELOPING NW FLOW PATTERN.
TRUETT
&&
.AVIATION...
/700 PM CDT FRI JUL 3 2009/
FOR THE 00Z TAFS...RESIDUAL COMPLEX OF SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN MISSOURI CONTINUES TO WEAKEN AND SLIDE SOUTH
SOUTHEASTWARD TOWARDS TAF SITES. WILL JUST SEE MID/HI CLOUDS...MAYBE
A FEW SPRINKLES...ASSOCIATED WITH THIS COMPLEX THIS EVENING. MAIN
ACTION STILL EXPECTED TO EVOLVE LATER TONIGHT WHEN AN MCS/COMPLEX OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WESTERN IOWA/NORTHWEST
MISSOURI IN RESPONSE TO STRONG FORCING VIA A 50+ KT SOUTHWESTERLY
LOW LEVEL JET. THIS COMPLEX SHOULD MOVE EAST SOUTHEAST ACROSS
NORTHERN MISSOURI AND SOUTHERN IOWA INTO WEST CENTRAL IL DURING THE
OVERNIGHT HOURS AND CONTINUE TRACKING EAST SOUTHEASTWARD TOWARDS THE
OHIO VALLEY ON SATURDAY MORNING IN RESPONSE TO THE VEERING LOW LEVEL
JET AND MIGRATING SHORTWAVE TROF. LOOKS LIKE A PRETTY GOOD BET THAT
KUIN SHOULD BE IMPACTED BY SHRA/TSRA...TIMING CONTINUES TO BE IN
QUESTION...SO BACKED OFF ON TEMPO GROUP EVEN MORE WITH 09Z-13Z
TIMEFRAME. AS FOR KCOU...COULD SEE ACTIVITY THERE FROM 11Z TO 15Z
AND FOR KSUS/KSTL...RWS/TRWS POSSIBLE BETWEEN 13Z-17Z. AFTER THAT
ANY ACTIVITY WILL BE HARD TO PIN POINT WITH FRONTAL BOUNDARY
PASSAGE...SO JUST ADDED CB/VCNTY TS MENTION WITH FRONT MOVING
THROUGH AROUND 21Z AT KUIN...22Z AT KCOU AND AROUND 00Z FOR
KSUS/KSTL.
BYRD
&&
.CLIMATE...
RECORD LOW MAXIMUM TEMPERATURES FOR JULY 4
STL 82 IN 1990
COU 76 IN 1980
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 4, 4:00 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT SAT JUL 4 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
500 AM CDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL PUSH THROUGH THE REGION THIS MORNING WITH
AREAS OF HEAVY RAIN.
THIS AFTERNOON AND THIS EVENING THUNDERSTORMS ARE EXPECTED TO
REDEVELOP...AND THERE IS A SLIGHT RISK THAT THESE STORMS MAY
BECOME SEVERE IN AREAS ALONG AND SOUTH OF A COLUMBIA
MISSOURI...LITCHFIELD ILLINOIS LINE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS...ALTHOUGH A FEW TORNADOES WILL BE
POSSIBLE FOR A BRIEF PERIOD OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY ALONG
AND SOUTH OF A COLUMBIA MISSOURI...LITCHFIELD ILLINOIS LINE. IN
ADDITION...SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL OR
FLOODING THAT THEY OBSERVE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TRUETT
Flash Flood, Callaway
- When
- July 4, 5:45 AM CST to 11:30 AM CST
- Where
- Callaway County, 1.56 mi NNE of Steedman to 3.37 mi ESE of Steedman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.720, -91.786
Between 2 and 4 inches of rain with some locally higher amounts fell in a short amount of time over Callaway county. Several roads were flooded including Highway 94 between Mokane and Steedman and the intersection of Highways 94 and PP just southwest of Mokane.
Flash Flood, Gasconade
- When
- July 4, 6:30 AM CST to 11:30 AM CST
- Where
- Gasconade County, 1.27 mi E of Hermann Muni Arpt to Hermann Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.702, -91.457
Between 5 and 6 inches of rain fell in a short amount of time causing flash flooding in portions of Hermann. Frene Creek rose quickly and caused extensive damage to the driveway that leads into the Hermann Middle School parking lot. Thirty to thirty-five feet of the roadway and bridge were destroyed by the rushing waters.
Flash Flood, Boone
- When
- July 4, 9:00 AM CST to 11:30 AM CST
- Where
- Boone County, 3.9 mi ESE of Ashland to 1.83 mi ENE of Stephens
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.740, -92.209
Between 2 and 4 inches of rain with locally heavier amounts fell in a short amount of time causing flash flooding. Numerous roads were flooded including Bass Lane and Bonne Femme Church Road just southeast of Columbia, as well as, Blackfoot Road, Crump Lane and Highway KK.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188203, 188212, 188204.